Oklahoma, 2019

Flash Flooding and Hail in Oklahoma, June 9, 2019

June 9, 2019 · NWS OUN · 33 events in 9 counties and zones

An strong line of thunderstorms moved southward across central Oklahoma on the morning of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An strong line of thunderstorms moved southward across central Oklahoma on the morning of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 5:42 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 9, 5:42 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 AM CDT Sun Jun 9 2019

.AVIATION...
TAFs 0912/1012...
A small cluster of strong to marginally severe storms are moving
southward across north central Oklahoma early this morning.
Additional development to the south is likely this morning, mainly
along and north of an outflow boundary. The storms will likely
impact at least PNC/OKC/OUN. Mainly VFR ceilings are expected
within and around the storms, but heavy rainfall could lower
visibility to below 3 miles. A strong cold front will also bring
a wind shift to all TAF sites by late afternoon.  Strong gusty
northerly winds can be expected behind the front, along with MVFR
ceilings. The wind should decrease during the evening and
overnight, and ceiling heights will increase to VFR.

&&

.PREV DISCUSSION... /issued 342 AM CDT Sun Jun 9 2019/

DISCUSSION...

MCS currently tracking southeastward across south-central Kansas
will be the main focus in the short term ahead of a
cold front that will cross the area today. Warm mid level
temperatures across western Oklahoma will likely keep convection
focused across the eastern half of the area as the MCS continues to
progress southward. Intensity has been trending downward over the
past hour or so and models suggest this trend may continue through
the morning as instability wanes. Still, isolated strong wind gusts will be possible as the
system treks across northeastern portions of the area. The line will
likely bring more heavy rainfall to already saturated soils so localized
flooding will also be a concern. Redevelopment of storms may occur
along and south of any outflow boundary left behind from morning
convection, most likely across southern Oklahoma this afternoon,
although the exact location and overall chance of redevelopment is
still uncertain at this time.

One thing that is certain is that the airmass behind the cold front
will be much cooler and drier than is normal for this time of year.
In fact, temperatures this afternoon may struggle to stay above 60
degrees across northwestern Oklahoma, which combined with a brisk
north wind and lingering cloud cover will likely make it feel rather
chilly. Wind speeds may approach wind advisory criteria across our
western zones but will hold off on an advisory for now as gusts over 40 mph
appear to be more isolated than common for today.

The drier airmass and cooler north winds will continue through Tuesday
keeping temperatures below average under continued northwest flow
aloft. Normally northwest flow this time of year would signal chances for
overnight MCS activity but with moisture being wiped out by the cold
front all the way to the Gulf of Mexico, any convection forming up
in Colorado or Kansas will likely struggle to maintain itself into
our area. Models do suggest some rain chances will return by Tuesday
night along another cold front but again the lack of moisture
suggests the severe threat will be minimal at this time.

By Thursday night into Friday moisture return and a strengthening
low level jet should bring slightly better chances for thunderstorm
activity, especially for western portions of the area. Uncertainty
then increases into next weekend as the latest GFS tries to stall a
cold front across the area with unsettled conditons while the ECM is
slower with the front leaving most of the area dry. Went with the
slower solution for now as the GFS is a major deviation from its
previous runs.

Ware

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  58  76  56 /  60  20   0  10
Hobart OK         81  57  77  57 /  20  20   0  10
Wichita Falls TX  89  62  78  59 /  30  30   0  10
Gage OK           70  49  75  54 /  20  10   0  10
Ponca City OK     77  55  77  56 /  70  10   0   0
Durant OK         89  64  79  60 /  40  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jun 9, 3:08 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
408 AM CDT Sun Jun 9 2019

OKZ004>048-050>052-TXZ083>090-100915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
408 AM CDT Sun Jun 9 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A marginal risk for severe storms exists across northern and
central Oklahoma as a complex of storms moves across these areas
this morning. Strong gusty winds and perhaps small hail will be
possible with these storms. A slight risk for severe storms exists
across far southern Oklahoma and portions of western North Texas
as additional storms may develop this afternoon with a risk for
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There are low thunderstorm chances Monday
through Friday of next week. Severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 9, 4:42 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
542 AM CDT Sun Jun 9 2019

OKZ006-007-091115-
Alfalfa OK-Grant OK-
542 AM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa and northwestern
Grant Counties Until 615 AM CDT...

AT 538 AM CDT, a strong thunderstorm was located 5 miles north of
Amorita, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3676 9765 3676 9834 3698 9855 3700 9854
      3700 9778
TIME...MOT...LOC 1038Z 319DEG 31KT 3700 9829

Ware
Special weather statement, Jun 9, 5:15 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
615 AM CDT Sun Jun 9 2019

OKZ006-007-012-091145-
Garfield OK-Alfalfa OK-Grant OK-
615 AM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield...
southeastern Alfalfa and southwestern Grant Counties Until 645 AM
CDT...

AT 611 AM CDT, a strong thunderstorm was located 4 miles northeast of
Great Salt Plains Lake, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Medford, Pond Creek, Kremlin, Jet, Nash, Hillsdale, Jefferson and
Great Salt Plains Lake.

LAT...LON 3661 9834 3688 9824 3685 9769 3648 9776
TIME...MOT...LOC 1111Z 319DEG 31KT 3677 9812

Ware
Special weather statement, Jun 9, 5:23 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
623 AM CDT Sun Jun 9 2019

OKZ006-011-012-091200-
Major OK-Garfield OK-Alfalfa OK-
623 AM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Major...western
Garfield and southeastern Alfalfa Counties Until 700 AM CDT...

AT 621 AM CDT, a strong thunderstorm was located near Goltry, moving
east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Enid, Helena, Waukomis, Lahoma, Ringwood, Drummond, Goltry, Meno,
Carrier, Vance Air Force Base and North Enid.

LAT...LON 3643 9838 3662 9833 3650 9780 3622 9792
TIME...MOT...LOC 1121Z 285DEG 24KT 3651 9821

Ware
Special weather statement, Jun 9, 6:05 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
705 AM CDT Sun Jun 9 2019

OKZ011-012-018-091230-
Major OK-Garfield OK-Kingfisher OK-
705 AM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...southwestern
Garfield and northern Kingfisher Counties Until 730 AM CDT...

AT 701 AM CDT, a strong thunderstorm was located 4 miles northwest of
Bison, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3620 9761 3616 9765 3616 9767 3615 9768
      3593 9793 3614 9821 3617 9821 3617 9825
      3620 9829 3644 9812
TIME...MOT...LOC 1201Z 306DEG 26KT 3622 9796

SIX
Special weather statement, Jun 9, 6:24 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
724 AM CDT Sun Jun 9 2019

OKZ012-018-019-025-091315-
Garfield OK-Kingfisher OK-Oklahoma OK-Logan OK-
724 AM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...eastern
Kingfisher...northeastern Oklahoma and Logan Counties Until 815 AM
CDT...

AT 720 AM CDT, a strong thunderstorm was located 6 miles west of
Lovell, moving southeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Guthrie, Kingfisher, Hennessey, Crescent, Cashion, Dover, Cedar
Valley, Marshall, Mulhall, Cimarron City, Fairmont, Meridian,
Douglas, Lovell, Seward and Navina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3617 9746 3602 9735 3599 9735 3600 9734
      3572 9714 3573 9791 3608 9799 3638 9768
TIME...MOT...LOC 1220Z 310DEG 34KT 3604 9775

03
Special weather statement, Jun 9, 6:48 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
748 AM CDT Sun Jun 9 2019

OKZ025-029-091330-
Oklahoma OK-Cleveland OK-
748 AM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Oklahoma and
northeastern Cleveland Counties Until 830 AM CDT...

AT 745 AM CDT, a strong thunderstorm was located over western
Oklahoma City, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to pea size...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Oklahoma City, northeastern Norman, Moore, Midwest City, Del City,
Bethany, Choctaw, Warr Acres, The Village, Harrah, Spencer, Nichols
Hills, Jones, Nicoma Park, Valley Brook, Stanley Draper Lake, Stella,
Tinker Air Force Base, northern Lake Thunderbird and Forest Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3542 9767 3560 9767 3552 9716 3527 9722
TIME...MOT...LOC 1245Z 285DEG 30KT 3549 9761

03

The radar

The Norman radar (KTLX), 54 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 8 flash flood, 7 hail. Local standard time, as filed.

Hail, Canadian

When
June 9, 7:03 AM CST
Where
Canadian County, 5.23 mi NE of Piedmont
Measured
1 in hail
Reported by
Public
Coordinates
35.690, -97.680

Thunderstorm Wind, Oklahoma

When
June 9, 7:16 AM CST
Where
Oklahoma County, Edmond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.650, -97.480

Estimated gust.

Thunderstorm Wind, Oklahoma

When
June 9, 7:17 AM CST
Where
Oklahoma County, 2.07 mi N of Edmond
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.680, -97.480

Large tree limb blown off of a tree.

Thunderstorm Wind, Oklahoma

When
June 9, 7:17 AM CST
Where
Oklahoma County, Edmond
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.650, -97.480

Estimated gust.

Thunderstorm Wind, Oklahoma

When
June 9, 7:20 AM CST
Where
Oklahoma County, 6.78 mi NW of The Village
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.650, -97.620

Numerous power poles damaged, resulting in power some disruptions.

Hail, Oklahoma

When
June 9, 7:25 AM CST
Where
Oklahoma County, Edmond
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.650, -97.480

Flash Flood, Oklahoma

When
June 9, 7:45 AM CST to 10:45 AM CST
Where
Oklahoma County, Oklahoma City to 2.69 mi ENE of Forest Park
Cause
Heavy Rain
Reported by
Public
Coordinates
35.470, -97.510

Numerous reports of flash flooding across northern portions of Oklahoma City.

Thunderstorm Wind, Cleveland

When
June 9, 7:45 AM CST
Where
Cleveland County, 2.82 mi W of Moore
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.340, -97.540

Numerous large trees downed.

Hail, Cleveland

When
June 9, 7:46 AM CST
Where
Cleveland County, 2.98 mi NNE of Moore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.380, -97.470

Thunderstorm Wind, Oklahoma

When
June 9, 7:46 AM CST
Where
Oklahoma County, 0.69 mi N of (Okc)will Rogers Apt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.400, -97.600

Several large tree branches downed around Will Rogers World Airport.

Thunderstorm Wind, Oklahoma

When
June 9, 7:46 AM CST
Where
Oklahoma County, 0.69 mi N of (Okc)will Rogers Apt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -97.600

Measured at Will Rogers World Airport.

Hail, Oklahoma

When
June 9, 7:47 AM CST
Where
Oklahoma County, 0.69 mi S of Choctaw
Measured
1.5 in hail
Reported by
Public
Coordinates
35.480, -97.270

Flash Flood, Oklahoma

When
June 9, 7:52 AM CST to 10:52 AM CST
Where
Oklahoma County, 5.29 mi N of (Pwa)wiley Post Apt to 5.28 mi WNW of The Village
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.606, -97.637

Creek rushing across Memorial Road eastbound between Rockwell and Council Road.

Flash Flood, Oklahoma

When
June 9, 7:55 AM CST to 10:55 AM CST
Where
Oklahoma County, Oklahoma City to 3.7 mi N of Del City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.470, -97.510

Multiple high water rescues across northern portions of Oklahoma City.

Thunderstorm Wind, Cleveland

When
June 9, 8:03 AM CST
Where
Cleveland County, 1.69 mi W of Moore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.340, -97.520

Numerous trees downed. One garage door blown in.

Thunderstorm Wind, Cleveland

When
June 9, 8:07 AM CST
Where
Cleveland County, 1.32 mi WNW of (Oun)norman Westheimer Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.260, -97.490

Estimated gust.

Flash Flood, Oklahoma

When
June 9, 8:09 AM CST to 11:09 AM CST
Where
Oklahoma County, 0.26 mi SW of Midwest City to 1.34 mi WNW of Midwest City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.457, -97.393

Car was stranded in high water.

Thunderstorm Wind, Cleveland

When
June 9, 8:15 AM CST
Where
Cleveland County, 3.07 mi SE of Norman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.190, -97.400

Siding was blown off a house.

Thunderstorm Wind, Cleveland

When
June 9, 8:15 AM CST
Where
Cleveland County, 2.73 mi S of Norman
Measured
54 kt (62 mph) measured gust
Reported by
NWS Employee
Coordinates
35.181, -97.438

Measured at NWS forecast office.

Thunderstorm Wind, Cleveland

When
June 9, 8:18 AM CST
Where
Cleveland County, 0.69 mi S of (Oun)norman Westheimer Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.240, -97.470

Measurement from Max Westheimer Airport.

Thunderstorm Wind, Cleveland

When
June 9, 8:20 AM CST
Where
Cleveland County, 3.5 mi N of Slaughterville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.140, -97.320

Tree limbs up to six inches in diameter snapped off. Additional tree limbs were downed by strong winds south to Slaughterville.

Thunderstorm Wind, McClain

When
June 9, 8:23 AM CST
Where
McClain County, 2.99 mi NNW of Goldsby
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.190, -97.500

Hail, Pottawatomie

When
June 9, 8:33 AM CST
Where
Pottawatomie County, 0.89 mi SW of Shawnee
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.320, -96.930

Thunderstorm Wind, Cleveland

When
June 9, 8:33 AM CST
Where
Cleveland County, Norman
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.220, -97.440

Several large trees downed in roadways across town.

Flash Flood, Cleveland

When
June 9, 8:38 AM CST to 11:38 AM CST
Where
Cleveland County, Norman to 0.71 mi W of Norman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.220, -97.440

High water rescue just north of the University of Oklahoma.

Hail, Pontotoc

When
June 9, 8:39 AM CST
Where
Pontotoc County, Ada
Measured
0.88 in hail
Reported by
Public
Coordinates
34.770, -96.680

Flash Flood, Oklahoma

When
June 9, 8:40 AM CST to 11:40 AM CST
Where
Oklahoma County, Oklahoma City to 1.13 mi W of Oklahoma City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.470, -97.510

Flash flooding ongoing across north OKC. Numerous streets were closed.

Hail, Pontotoc

When
June 9, 8:42 AM CST
Where
Pontotoc County, Ada
Measured
1 in hail
Reported by
Public
Coordinates
34.770, -96.680

Flash Flood, McClain

When
June 9, 8:59 AM CST to 11:59 AM CST
Where
McClain County, Purcell to 0.72 mi SSE of Purcell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.010, -97.370

Numerous reports of street flooding with depths over one-half foot.

Thunderstorm Wind, Murray

When
June 9, 9:40 AM CST
Where
Murray County, Davis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.500, -97.120

Power line downed.

Thunderstorm Wind, Murray

When
June 9, 9:45 AM CST
Where
Murray County, 4.49 mi WSW of Sulphur
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.480, -97.040

Numerous trees and powerlines down from strong winds to the immediate west of Arbuckle lake. Time based on radar.

Flash Flood, Carter

When
June 9, 10:45 AM CST to 1:45 PM CST
Where
Carter County, 0.58 mi W of Ardmore to 1.25 mi SE of Ardmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.170, -97.150

Water making streets impassable.

Thunderstorm Wind, Love

When
June 9, 10:45 AM CST
Where
Love County, 1.8 mi SE of Burneyville
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.890, -97.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833671, 833672, 833673, 833675, 833677, 833678, 833680, 833681, 833683, 833684, 833685, 833686, 833687, 833688, 833689, 833690, 833691, 833692, 833693, 833695, 833700, 833701, 833702, 833703, 833704, 833705, 833707, 833708, 833881, 833883, 833884, 833889, 833890.